Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 101, NWS Phoenix, AZ

August 14, 2022Maricopa County, Yuma County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 14, 2022, 6:30 PM MST for Maricopa County, Yuma County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2022, 6:30 PM MST (01:30 UTC)
Expired
Aug 14, 2022, 7:15 PM MST
In force
45 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Maricopa County, AZ, Yuma County, AZ

The radar

The Yuma radar (KYUX), 127 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2022-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2022-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2176 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WUUS55 KPSR 150130
SVRPSR
AZC013-027-150215-
/O.NEW.KPSR.SV.W.0101.220815T0130Z-220815T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
630 PM MST Sun Aug 14 2022

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  East central Yuma County in southwestern Arizona...
  Maricopa County in south central Arizona...

* Until 715 PM MST.

* At 630 PM MST, a severe thunderstorm was located 7 miles east of
  Dateland, or 42 miles northwest of Ajo, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sentinel, Paloma and Dateland. 

This includes AZ Interstate 8 between mile markers 66 and 92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3264 11333 3279 11358 3302 11340 3289 11311
TIME...MOT...LOC 0130Z 208DEG 11KT 3281 11340 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Iniguez
2 follow-up statements
531 
WWUS55 KPSR 150148
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
648 PM MST Sun Aug 14 2022

AZC013-027-150215-
/O.CON.KPSR.SV.W.0101.000000T0000Z-220815T0215Z/
Yuma AZ-Maricopa AZ-
648 PM MST Sun Aug 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST
FOR EAST CENTRAL YUMA AND MARICOPA COUNTIES...

At 647 PM MST, a severe thunderstorm was located 7 miles southeast of
Paloma, or 40 miles west of Gila Bend, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sentinel, Paloma and Dateland. 

This includes AZ Interstate 8 between mile markers 66 and 92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3264 11333 3279 11358 3302 11340 3289 11311
TIME...MOT...LOC 0147Z 208DEG 11KT 3286 11337 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Iniguez
997 
WWUS55 KPSR 150205
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
705 PM MST Sun Aug 14 2022

AZC013-027-150215-
/O.EXP.KPSR.SV.W.0101.000000T0000Z-220815T0215Z/
Yuma AZ-Maricopa AZ-
705 PM MST Sun Aug 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YUMA AND MARICOPA
COUNTIES WILL EXPIRE AT 715 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3264 11333 3279 11358 3302 11340 3289 11311
TIME...MOT...LOC 0205Z 208DEG 11KT 3291 11334 

$$

Iniguez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:19 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 14, 4:19 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
419 PM MST Sun Aug 14 2022

.UPDATE...0z Aviation Discussion...

&&

.SYNOPSIS...
Ample monsoonal moisture and favorable conditions for storms are
expected today with the best coverage of storms likely in La Paz,
Maricopa, northwest Pinal, and southern Gila counties where flood
watches are in effect for this afternoon and evening. Strong
winds, heavy rainfall, blowing dust, and lightning will also be
possible with any storm activity today. Rain chances decrease
slightly Monday/Tuesday, favoring high terrain areas. Better
moisture returns by the end of the week.

&&

.DISCUSSION...
Moisture levels have increased once again over south-central
Arizona, with more precipitable water in this morning's Phoenix
sounding than what was observed Friday morning. Values are right
around the max moving average for the day according to the SPC
sounding climo page. Surface dew points are also near 70 degrees
across our AZ areas and a little higher in southeast California.
So, it’s safe to say it’s moist out there. An MCV can also be seen
on satellite imagery around southern Gila county. This complex
looks like it will slowly move north and could continue to play a
role in triggering additional activity across the eastern parts
of south-central AZ this afternoon. In addition to this feature,
coverage of high terrain thunderstorms, both in So Cal and in
Arizona, is also expected to continue increasing this afternoon.
HREF suggests that outflows from these distant storms will
propagate into the lower deserts and there should be plenty of
instability for them to play with, with the SPC mesoscale analysis
page showing MLCAPE values in excess of 1000-2000 J/kg by this
afternoon across our forecast area (highest in southwest
Arizona). However, there is some uncertainty for the Phoenix
area, since the cloudiness associated with the aforementioned MCV
might be inhibiting the atmosphere from warming up enough. The
mesoscale analysis page even shows a good amount of convective
inhibition in the Phoenix metro lingering into the early evening.
Will the forcing from the outflows or MCV be enough regardless?
We shall see, but it does seem hi-res guidance, especially the
HRRR, is optimistic about scattered activity developing in the
Phoenix metro later today/tonight.

Due to extremely slow storm motion, an abundance of moisture, and
better storm coverage, a Flood Watch remains in effect for south-
central Arizona and La Paz county through 11 pm this evening. For
the rest of our CWA, coverage is expected to be less than the past
couple of days and that is why the Flood Watch was canceled for
today. However, that does not mean that flooding will not be a
risk, any thunderstorm that does develop will have the potential
to produce flash flooding in these areas today and tonight. In
addition to flooding, strong to severe winds, blowing dust,
frequent lightning strikes, small hail, and heavy rain will be
possible with any storm today. There is currently greater than a
30% chance of seeing wind speeds exceed 35 mph across most of our
forecast area this afternoon and evening, except for areas in or
around La Paz county who have greater than a 50% chance.

We start to dry out a bit again tomorrow as our flow starts to
turn back to the southwest. There will still be plenty of moisture
for high terrain thunderstorms, but will there be sufficient
energy to allow for additional convection to develop in the lower
deserts, especially after the activity we are expecting today and
tonight? HREF guidance suggests there may be just enough for
isolated activity. Regardless of location, any storm that develops
tomorrow will have the potential to produce frequent lightning,
strong to severe winds, blowing dust, small hail, and heavy rain.

A shift in the pattern will be more noticeable by Tuesday with
increasing subsidence seen across much of southern Arizona and
more dry air likely advecting in from the east from New Mexico.
Overall, it looks like Tuesday and Wednesday will only offer
limited storm chances across the lower deserts (10-20%) and 25-40%
over the eastern Arizona high terrain. Temperatures will also
warm up into the middle part of this week with more widespread
Moderate HeatRisk and highs around 105 degrees in the Phoenix area
to as warm as 107-109 degrees across the western deserts.

The expected lull in monsoon activity should be fairly brief as
ensembles show a return of deep moisture across the region at some
point later this week. This should coincide with a weakening
inverted trough forecast to track westward across northern Mexico
and the sub-tropical high getting reestablished across the Great
Basin. The NBM is rather bullish with PoPs by Friday into next
Saturday showing fairly widespread 30-50% chances across the lower
deserts, while lowering high temperatures into the 90s. However,
this is still several days out and forecast confidence is quite
low.

&&

.AVIATION...Updated 2320Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Currently tracking an outflow with gusty winds pushing south into
Metro Phoenix. Gusts up to 35kt are possible within the next hour
at SDL/PHX/IWA. Thereafter, widely scattered thunderstorms with
localized gusty winds will be with us through at least early
evening with 30-50% coverage anticipated. MVFR or even IFR
conditions cannot be ruled out on a short-term basis if you get
beneath TS. Quieter conditions are forecast later tonight as winds
go variable or easterly and light. Westerly component arrives by
early afternoon Monday, and isolated storms are again possible
later in the day. Will work on more detail RE: storm threats for
tomorrow in the next TAF package - once this evening's activity
has diminished.

Southeast California/Southwest Arizona including KIPL and KBLH:
IPL looks mostly quiet this evening with SSW winds backing to SE.
Storms to the mountains west of IPL have weakened and pushed
significant anvil debris overhead. BLH will see VCTS for the next
few hours. Prevailing winds at BLH will hold onto a southerly
component.

&&

.FIRE WEATHER...
Ample monsoonal moisture is expected to persist through the
majority of the coming week, keeping the fire danger threat low
for most locations. This moist airmass will continue to yield
elevated humidities with afternoon minimum RH values mostly in a
30-35% range, briefly dropping to 25-30% for Tuesday and
Wednesday. Chances for wetting rains will continue to be modest
today and Monday, but lower to less than 10% for most areas during
the middle part of the week. Winds for the most part will remain
light, with the exception of thunderstorm outflows generating
stronger gusts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch until 11 PM MST this evening for AZZ533-534-537>563.

CA...None.
&&

DISCUSSION...Feldkircher/Kuhlman
AVIATION...Heil
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 14, 5:58 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
558 PM MST Sun Aug 14 2022

AZZ548-550>555-559-150145-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
East Valley AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
West Pinal County AZ-
558 PM MST Sun Aug 14 2022

...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 645 PM MST...

At 557 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Sun Lakes to near Coolidge. Additional storms
were near Stanfield. Movement was east at 30 mph. Additional
thunderstorms may develop within the advised area.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mesa, Chandler, Gilbert, Casa Grande, Florence, Coolidge, Sun Lakes,
Maricopa, Queen Creek, Arizona City, La Palma, San Tan Village Mall,
San Tan Valley, Seville, Florence Junction, Bapchule, Olberg,
Arizola, Phoenix Mesa Gateway Airport and San Tan Mountain Park.

This includes the following highways...
AZ Interstate 10 between mile markers 162 and 204.
AZ Interstate 8 between mile markers 144 and 178.
US Highway 60 between mile markers 209 and 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3275 11233 3326 11204 3335 11183 3327 11124
      3309 11117 3274 11165 3273 11174 3280 11178
      3276 11205 3272 11207 3272 11214 3268 11215
      3268 11220 3265 11221
TIME...MOT...LOC 0057Z 291DEG 26KT 3320 11190 3300 11148

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Iniguez
Local storm report, Aug 14, 5:59 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
559 PM MST SUN AUG 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     DUST STORM       7 WNW COOLIDGE          33.02N 111.64W
08/14/2022                   PINAL              AZ   DEPT OF HIGHWAYS

            WEBCAM SHOWS 1/4 MILE VISIBILITY IN BLOWING
            DUST.

&&

SB
Local storm report, Aug 14, 6:03 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
603 PM MST SUN AUG 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             5 WNW FLORENCE          33.07N 111.46W
08/14/2022  E0.25 INCH       PINAL              AZ   TRAINED SPOTTER

            PEA-SIZE HAIL REPORTED.

&&

JM
Special weather statement, Aug 14, 6:14 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
614 PM MST Sun Aug 14 2022

AZZ530-533-CAZ564-569-570-150215-
Parker Valley AZ-Central La Paz AZ-Chuckwalla Mountains CA-
Palo Verde Valley CA-Chuckwalla Valley CA-
614 PM MST Sun Aug 14 2022

...Strong thunderstorms will impact portions of northwestern La Paz,
San Bernardino, northern Imperial and Riverside Counties through 715
PM MST/715 PM PDT/...

At 613 PM MST/613 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southwest of Big
River to 10 miles west of Nicholls Warm Springs. Movement was
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust may also develop.

Locations impacted include...
Blythe, Nicholls Warm Springs, Cibola, Palo Verde, Midland, Blythe
Airport, Ripley, East Blythe, Ehrenberg and Poston.

This includes the following highways...
AZ Interstate 10 between mile markers 1 and 12.
CA Interstate 10 between mile markers 123 and 156.
AZ Route 72 between mile markers 14 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3397 11411 3383 11412 3333 11468 3332 11498
      3365 11511 3408 11461 3408 11444 3411 11441
      3412 11437
TIME...MOT...LOC 0113Z 319DEG 12KT 3408 11444 3364 11490

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Iniguez
Local storm report, Aug 14, 6:26 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
626 PM MST SUN AUG 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     6 SSW CIRCLE CITY       33.74N 112.62W
08/14/2022                   MARICOPA           AZ   TRAINED SPOTTER

            POWER POLES DOWN ALONG W PATTON RD.

&&

JM
Local storm report, Aug 14, 6:30 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
630 PM MST SUN AUG 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     FLASH FLOOD      17 WSW PALO VERDE NGS   33.27N 113.11W
08/14/2022                   MARICOPA           AZ   COUNTY OFFICIAL

            4TH OF JULY WASH EXCEEDED ALARM STAGE
            RUNNING 0.74 FT HIGH, FLOODING AFFECTING W
            AGUA CALIENTE RD.

&&

JM

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:05 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal4 hr
Aug 14, 5:14 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal46 min
Aug 14, 5:18 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 14, 5:19 PM MSTSpecial Weather StatementPSRLa Paz56 min
Aug 14, 5:22 PM MSTDust Storm WarningPSRPinal53 min
Aug 14, 5:33 PM MSTSpecial Weather StatementPSRMaricopa57 min
Aug 14, 5:46 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 14, 5:48 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 14, 5:58 PM MSTSpecial Weather StatementPSRPinal47 min
Aug 14, 6:08 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal3 hr
Aug 14, 6:14 PM MSTSpecial Weather StatementPSRLa Paz61 min
Aug 14, 6:15 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 14, 6:31 PM MSTSpecial Weather StatementPSRMaricopa44 min
Aug 14, 6:35 PM MSTDust Storm WarningPSRLa Paz, Yuma55 min
Aug 14, 6:46 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Yuma3 hr
Aug 14, 6:53 PM MSTDust Storm WarningPSRYuma67 min
Aug 14, 7:12 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 14, 7:18 PM MSTDust Storm WarningPSRLa Paz, Yuma57 min
Aug 14, 7:19 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz3 hr
Aug 14, 7:21 PM MSTDust Storm WarningPSRLa Paz54 min
Aug 14, 7:40 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Yuma3 hr
Aug 14, 7:50 PM MSTSpecial Weather StatementPSRLa Paz25 min
Aug 14, 7:51 PM MSTSpecial Weather StatementPSR24 min
Aug 14, 8:01 PM MSTDust Storm WarningPSRYuma59 min
Aug 14, 8:56 PM MSTSpecial Weather StatementPSRYuma64 min
Aug 14, 9:46 PM MSTFlash Flood Warning Considerable damage threatPSRYuma4 hr
Aug 15, 2:50 AM MSTSpecial Weather StatementPSR25 min
Aug 15, 4:41 PM MSTSpecial Weather StatementPSRGila49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.